Iowa, 2018Flooding in Iowa, May 11 to 18, 2018
May 11 to 18, 2018 · NWS FSD · 3 events in 3 counties and zones
With already high river levels to start the month, occasional heavy rainfall events in the upper and middle portions of the Little Sioux basin brought the river back into flood by mid month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With already high river levels to start the month, occasional heavy rainfall events in the upper and middle portions of the Little Sioux basin brought the river back into flood by mid month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 5:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, May 11, 5:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
652 PM CDT Fri May 11 2018
.SHORT TERM...(This evening through Saturday)
Issued at 256 PM CDT Fri May 11 2018
Our cool and occasionally showery/drizzly pattern looks to continue
for another day or so. A thick stratus cover has kept afternoon
temperatures largely in the mid 40s to 50s today with much of the
same expected for Saturday. These temperatures are anywhere from 10
to 20 degrees below normal for this time of year. Additionally, the
850 mb boundary wobbles north and south through the area and will
keep sporadic shower chances around. Could even see a few rumbles of
thunder south of I-90 later this evening although elevated
instability values in place are less than impressive so don't
expect anything too noteworthy. Better combined instability and
shear profiles exist to the south of our area along I-80 in NE/IA
where a somewhat better chance of an organize strong storm threat
exists.
Relatively similar day expected for Saturday with saturated low
levels and the mid level baroclinic boundary still present across
the area. This will likely keep some occasional shower/drizzle
chances around for the daytime hours, although certainly not a
washout. An east or northeast wind along with extensive cloud cover
will keep temperatures chilly and lead to another fairly raw feeling
day.
.LONG TERM...(Saturday night through Friday)
Issued at 256 PM CDT Fri May 11 2018
Things finally look to dry out by Sunday as surface high pressure
and upper level shortwave ridging begins to build in. This should
help thin out some of our cloud cover as well, especially north of I-
90. This will also allow for some warmer temperatures with afternoon
highs into the mid 60s to low 70s.
Large scale upper level pattern remains fairly stagnant through much
of next week with the upper level trough over the intermountain west
breaking down early in the week but then quickly reinforced by
another incoming trough by mid week. Without any significant
shortwave to shift our quasi-stationary mid level boundary, it
continues to hang around our region. This combined with some varying
levels of instability will allow for occasional shower and
thunderstorm chances. A lack of any convincing upper level dynamics
or forcing though keep plenty of uncertainty about precipitation
coverage or intensity on any single day. Given this uncertainty,
didn't make any changes to the populated blended guidance and will
just cover with some chance POPs for now until daily details can be
better addressed. Afternoon high temperatures will be somewhat
dependent on the eventual precip and cloud cover but largely look to
be in the 70s to low 80s across the region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 651 PM CDT Fri May 11 2018
Scattered showers and isolated thunderstorms continue for the
region overnight into Saturday. There is low confidence on timing
of showers, given the atmospheric forcing is very weak. The higher
confidence part of the forecast is the IFR cloud decks that will
be present for most locations through mid-day Saturday, slowly
increasing to MVFR from north to south by Saturday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...VandenBoogart
Hazardous weather outlook, May 11, 3:44 AM CST, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Fri May 11 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-120945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
444 AM CDT Fri May 11 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Clay
- When
- May 11, 8:00 PM CST to May 15, 6:00 AM CST
- Where
- Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.130, -95.290
Rainfall was relentless over the first two weeks of May, totaling a widespread 3 to 5 inches in the Ocheyedan River basin, including 3.95 inches near Everly. Significant amounts of crop and pasture land were inundated as the river crested near Spencer (gage site SPOI4) 1.7 feet above flood stage on May 12. The river dropped below flood stage on May 15.
Flood, Cherokee
- When
- May 15, 3:00 AM CST to May 18, 7:00 PM CST
- Where
- Cherokee County, 4.11 mi NE of Larrabee to 7.61 mi SE of Mary Hill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -95.470
Rainfall was relentless over the first two weeks of May, totaling a widespread 3 to 5 inches in the upper and middle portions of the Little Sioux Basin, including 5.01 inches at Lake Park, 4.85 inches 4 miles northwest of Milford, 4.69 inches in Spirit Lake, 3.95 inches near Everly, 3.48 inches at Cherokee and 3.20 inches at Spencer. Minor flooding of generally agricultural lands occurred as the river crested at Cherokee (gage site CHKI4) 0.8 feet above flood stage on May 17. The river dropped below flood stage on May 18.
Flood, O'Brien
- When
- May 15, 3:00 AM CST to May 18, 7:00 PM CST
- Where
- O'Brien County, 3.61 mi E of Sutherland to 6.94 mi SE of Sutherland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.960, -95.430
Rainfall was relentless over the first two weeks of May, totaling a widespread 3 to 5 inches in the upper and middle portions of the Little Sioux Basin, including 5.01 inches at Lake Park, 4.85 inches 4 miles northwest of Milford, 4.69 inches in Spirit Lake, 3.95 inches near Everly, 3.48 inches at Cherokee and 3.20 inches at Spencer. Minor flooding of generally agricultural lands occurred as the river crested at Cherokee (gage site CHKI4) 0.8 feet above flood stage on May 17. The river dropped below flood stage on May 18.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Washington, May 11 to 31, 2018$8.0 million · 1 event
- Flood in Alaska, May 11 to 14, 2018$2.8 million · 1 event
- Strong Wind in Arizona, May 11, 2018$20,000 · 1 event
- Hail and Heavy Rain in Iowa, May 11 to 13, 20181 in hail · 13 events
- Lightning Strike in South Carolina, May 11, 20181 injured · 1 event
- Hail in Wyoming, May 11, 20181.75 in hail · 7 events
- High Wind and Strong Wind in California, May 11, 2018$2,000 · 73 kt wind · 5 events
- High Wind in Arizona, May 11, 201853 kt wind · 3 events
- Tornadoes in Nevada, May 11, 2018EF0 · 2 events
- High Wind in New Mexico, May 11, 201854 kt wind · 2 events
- Winter Storm in Wyoming, May 11 to 12, 20182 events
- Strong Wind in California, May 11, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761154, 761151, 761153.